Can septoplasty surgery cause sudden severe allergic attack?
User rating for this question
My husband has never had allergies before this last month or so. He has seen many doctors and has used every type of allergy medication on the market including antihistamines and corticosteroid nose sprays, etc. He even saw an opthamologist who prescribed celestamine for 10 days. 3 days after he finished the celestamine, he had a severe allergic attack and was rushed to the hospital. All tests came back normal and his IGE levels were also normal. (he had septoplasty surgery on Nov. 14, 2013 - his nasal passage which was blocked for 30 years is now open and he can breathe normally again. - Could his sudden allergic reactions be linked to the surgery - i.e. maybe he is having a reaction to the suture material, etc. used by the plastic surgeon?)
Posted Thu, 6 Feb 2014 in Asthma and Allergy
Answered by Dr. Rajkishori Godhi 27 minutes later
Brief Answer: unlikely Detailed Answer: Hello madam, The suture material used by the plastic surgeon will be absorbable and will disappear completely in a few days time. The surgery was done 2 months ago, by now all the suture material would have disintegrated and got completely absorbed. An allergic reaction occurring now cannot be ascribed to the suture material. Allergy can start at absolutely any age. If you can give me the following details then I will try to help you. 1) All his nasal and eye symptoms, 2) All the treatment he has received for it and the duration of treatment. Awaiting your response, Dr Rajkishori.
Follow-up: Can septoplasty surgery cause sudden severe allergic attack? 25 hours later
Hello Doctor, Thought I should mention that at the same time as the septoplasty was done, he also had his upper eyelids done by the plastic surgeon. The nasal and eye symptoms are: his upper and lower eyelids become red, itchy and watery and then his nose starts running. Greyish color under eyes. Treatments received: Dec.4/13 : Doctor suspected it was conjunctivitis and prescribed Tobradex eye drops for 2 weeks. -- Did not make any change to his condition. Dec. 30/13 : He saw an opthamologist who did eye tests and prescribed anti-histamines and a corticosteroid nasal spray (Rhinocort Aqua). He said if these don't help, then he should take the celestamine tablets for 10 days (2 per day). -- The celestamine seemed to work quite well. He finished the celestamine on XXXXXXX 9/14 and things were pretty good, until.... XXXXXXX 14/14 : We were outside jogging when he had a severe attack where his eyes were red, itchy, watery, nose running - but this time he also had difficulty catching his breath and by the time we got home he looked like he might be going into shock. We had bought extra celestamine from before, so he took one pill and it seemed to start helping within 10 to 15 minutes of taking it, but he was still in bad shape, so I drove him to the hospital. At the hospital they put him on IV with fluids and allergic medication. (we told them he had just taken a celestamine). They took blood work for infection and allergy tests and found nothing unusual - all tests were "normal". They told him to stay indoors and not to run for 5 days and gave him a prescription for allergy medication (Cloro-Trimeton tablets). Hope this information helps in your assessment. Thank you, XXXX
Answered by Dr. Rajkishori Godhi 6 hours later
Brief Answer: definitely not suture material allergy. Detailed Answer: Hi XXXX, Your husband has developed allergies, there is no doubt about that. But I don't think it has anything to do with suture materials. The symptoms that he had post surgery may be incidental. However since he developed the second symptoms outdoors there is a good chance that it is pollen allergy. Though it has to be corraborated with specific skin tests. Skin tests are very sensitive and specific and give a good idea of all the possible allergens (allergy causing agents) your husband is sensitive to. Please ask your doctor for details. Blood work can be negative. He has allergies of nose, eyes and lungs hence he will require treatment of all the three.He will require Antihistamines ( clorotrimeton), long term steroid nasal spray and inhaler and anti histamine eye drops. Do not worry allergies are very common and can be easily managed effectively. Regards, Dr Rajkishori